Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 309, NWS Des Moines, IA

November 27, 2005Lucas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 27, 2005, 5:39 PM CST for Lucas County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2005, 5:39 PM CST (23:39 UTC)
Expired
Nov 27, 2005, 5:55 PM CST
In force
16 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 5:38 PM CSTTornado WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 272339
SVRDMX
IAC117-280015-
/O.NEW.KDMX.SV.W.0309.051127T2339Z-051128T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 615 PM CST.

* AT 537 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF CHARITON...OR 36 MILES SOUTH OF DES MOINES...AND
  MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN LUCAS COUNTY...INCLUDING THE LOCATION OF LUCAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR SOUTHERN IOWA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4096 9355 4096 9336 4114 9334 4115 9355

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 272348
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
548 PM CST SUN NOV 27 2005

IAC117-280015-
/O.CON.KDMX.SV.W.0309.000000T0000Z-051128T0015Z/
LUCAS IA-
548 PM CST SUN NOV 27 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LUCAS COUNTY UNTIL 615 PM CST...

AT 546 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF CHARITON...OR 32 MILES SOUTH OF DES MOINES...AND MOVING
NORTH AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN LUCAS COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR SOUTHERN IOWA.

LAT...LON 4096 9355 4096 9336 4114 9334 4115 9355

$$

KINNEY
000 
WWUS53 KDMX 272355
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CST SUN NOV 27 2005

IAC117-280005-
/O.CAN.KDMX.SV.W.0309.000000T0000Z-051128T0015Z/
LUCAS IA-
555 PM CST SUN NOV 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LUCAS COUNTY HAS
BEEN CANCELLED...

AT 550 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR SOUTHERN IOWA.

LAT...LON 4096 9355 4096 9336 4114 9334 4115 9355

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 3:15 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 27, 3:15 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CST SUN NOV 27 2005

.DISCUSSION...
NUMEROUS ISSUES TO DEAL WITH THIS FORECAST PERIOD AS THE PLAINS
STORM SYSTEM TAKES SHAPE.  NEAR TERM...MODELS ARE CONSISTENT WITH
THEIR SOLUTIONS.  GFS WAS MAINLY FOLLOWED FOR ITS CONSISTENCY.
WATER VAPOR SHOWS THE UPPER LEVEL SYSTEM DIGGING AND STILL
DEEPENING.  THIS SYSTEM IS EXTREMELY DYNAMIC BUT SEVERE POTENTIAL
FOR OUR CWA IS QUESTIONABLE.  CAPE VALUES ARE WEAK (ON THE ORDER OF
200-300) BUT SHEAR IS TREMENDOUS.  THERE ARE CONCERNS THAT THE SHEAR
IS TOO STRONG FOR THE CAPE AND STORMS MAY SHEAR APART OVER THE CWA.
850MB WIND FIELDS AROUND 50KTS AND IF THIS GETS MIXED DOWN IN
CONVECTION THIS WOULD BE THE MAIN CONCERN.  HWO WILL BE UPDATED TO
ADDRESS THE MAIN THREAT BEING WIND.  MAIN TIME FOR CONVECTION OVER
THE CWA TONIGHT WILL BE FROM 00Z-06Z.

THE NEXT CONCERN IS PRECIP TYPE AND TIMING OF CHANGEOVER.  ALL
MODELS ARE ONCE AGAIN IN GOOD AGREEMENT WITH THE LOW WRAPPING UP SO
MUCH WARM AIR I HAVE A HARD TIME SWITCHING PRECIP OVER DURING THE
DAY ON MONDAY. I HAVE ADJUSTED GRIDS TO KEEP PRECIP ALL RAIN THROUGH
MID AFTERNOON.  AS THE LOW PULLS OFF TO THE NORTHEAST COLDER AIR
WILL EVENTUALLY GET PULLED DOWN ACROSS THE CWA FOR MONDAY EVENING
BUT THE DRY SLOT QUICKLY WORKS IN AS WELL.  THE RESULT WILL BE A
CHANGE OVER TO SNOW VERY LATE MONDAY AFTERNOON/MONDAY EVENING THEN
THE SNOW ENDING BY MIDNIGHT.  WE MAY SEE SOME FLURRIES FOR THE
REMAINDER OF THE NIGHT BUT NOTHING IN THE WAY OF ACCUMULATING SNOW.
TEMPS IN THE GRIDS WERE PRETTY GOOD BUT I DID MAKE SOME TIMING
ADJUSTMENTS.  MONDAYS HIGH WILL LIKELY OCCUR IN THE MORNING BEFORE
THE LOW MOVES NORTHEAST THEN STEADY OR FALLING TEMPS FOR THE REST OF
THE DAY.

THE NEXT FORECAST CHALLENGE IS WHAT TO DO WITH THE MID WEEK SYSTEM.
UKMET/EMCF AND GFS ARE ALL KEEPING THIS SYSTEM A QUICK MOVING OPEN
WAVE SO I HAD A HARD TIME WITH KEEPING PRECIP CHANCES FOR 36 HOURS.
I TRIMMED POPS TO LATE WEDNESDAY AFTERNOON AND NIGHT INTO THURSDAY
MORNING.  TEMPS COLD ENOUGH FOR SNOW THIS TIME SO NO REAL ISSUE WITH
PRECIP TYPE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES..NONE.

&&

FAB
Hazardous weather outlook, Nov 27, 3:25 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CST SUN NOV 27 2005

IAZ004>007-015>017-023>025-033-034-282130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA TONIGHT. ALTHOUGH
AN ISOLATED SEVERE STORM IS POSSIBLE...NO ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ026>028-035>039-044>049-057>060-070>072-081-282130-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
EARLY MONDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WIND GUSTS NEAR 60 MPH. IN ADDITION...AN ISOLATED
BRIEF TORNADO CANNOT BE RULED OUT. A LESSER HAIL THREAT WILL
EXIST WITH ISOLATED ONE INCH HAIL POSSIBLE. WHILE SCATTERED STORMS
WILL OCCUR THROUGH THE ENTIRE EVENING...A LINE OF STRONG THUNDERSTORMS
IS EXPECTED TO LIFT NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING
AND THEN PUSH INTO CENTRAL IOWA BY 9 PM. THESE STORMS WILL QUICKLY
LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY 3 AM IN MOST
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY MONDAY MORNING.

IAZ050-061-062-073>075-082>086-092>097-282130-
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND
GUSTS NEAR 65 MPH. IN ADDITION...AN ISOLATED TORNADO CANNOT BE
RULED OUT. A LESSER HAIL THREAT WILL EXIST WITH ISOLATED ONE INCH
HAIL POSSIBLE. A LINE OF THUNDERSTORMS IS EXPECTED TO LIFT
NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING. THESE STORMS WILL
QUICKLY LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY
MIDNIGHT IN MOST AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

In the hours before

Local storm report, Nov 27, 5:33 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 E GARDEN GROVE        40.83N 93.51W
11/27/2005  0.88 INCH        WAYNE              IA   LAW ENFORCEMENT

&&

STEINBUGL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 5:08 PM CSTSevere Thunderstorm WarningDMXWayne26 min
Nov 27, 5:44 PM CSTSevere Thunderstorm WarningDMXWarren36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.